Author(s): Posten W, Swan J
Abstract Share this page
Abstract BACKGROUND: Alopecia areata is a common condition of patchy hair loss that has been postulated to have an autoimmune pathogenesis involving inflammatory cytokines, including tumor necrosis factor (TNF) alpha. Etanercept is a novel medication that blocks TNF-alpha-mediated processes. We report a case involving the recurrence of alopecia areata in a patient receiving etanercept. OBSERVATIONS: We describe a 49-year-old man with a history of rheumatoid arthritis and alopecia areata who developed a recurrence of his alopecia areata while being treated with etanercept for more than 2 years. CONCLUSIONS: The anti-TNF-alpha effect of etanercept therapy may not be sufficient to prevent the recurrence of alopecia areata. The possible role of TNF-alpha in the pathogenesis of alopecia areata may be called into question if our observation is repeated.
This article was published in Arch Dermatol
and referenced in Hair Therapy & Transplantation